New Jersey, 2007

Lightning Strike in New Jersey, April 27, 2007

April 27, 2007 · NWS PHI · 1 event in 1 county or zone

A lightning strike caused a Morris Township home to catch on fire during the early morning of the 27th. There were no reported injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike caused a Morris Township home to catch on fire during the early morning of the 27th. There were no reported injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 27, 2:50 AM EST, 25 minutes earlier.

Area forecast discussion, Apr 27, 2:50 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 AM EDT FRI APR 27 2007

.OVERVIEW...
WITH ONGOING FLOODING WE WILL BE QUICK WITH THIS. THE MODELS ARE ABT
3-6 HRS SLOW WITH THIS EVENT AND IT LOOKS AS THOUGHT HE HEAVIEST
PCPN IS GOING TO BE EARLY THIS MORNING. AFTER THE WARM FRONT (OR AT
LEAST THE STRONGEST WAA) MOVES THRU WE HAVE THE THREAT OF SVR WX AS
THE CDFNT APCHS LATER. WE BELIEVE BEST CHCS WILL BE IN OUR DELMARVA
ZONES. SERIES OF SHORT WAVES IN CYLCONIC FLOW WILL KEEP PCPN CHCS
GOING INTO SATURDAY WITH SUNDAY LOOKING LIKE THE BETTER OF THE TWO
DAYS. THE WRF-NMM INIT LOOKED BETTER. WE ALSO LIKED ITS SLOWER CFP
TIMING GIVEN WHERE THE FNT IS CURRENTLY AND THAT THE FLOW ALF IS
FROM THE SW.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE STGST WAA MOVES THRU OUR CWA DURG THE MRNG. THE ONGOING HVY PCPN
LINES UP THE BEST WITH THE FCSTD EQUIV PTNL TEMP ADVT WHICH ALSO
MOVES NE LATYER THIS MRNG. SO WE BELEIVE THE WORST WITH RESPECT TO
THE HVY RAIN WILL BE DONE THRU THE FIRST HALF OF THIS MRNG. WHL WE
LIKE THE WRF-NMM WE ARE NOT SEEING ANY SGFCNT PCPN DVLP WITH ITS
SECOND SHOT OF EQUIV PTNL TEMP OVER ERN VA. THE REST OF THE DAY WILL
DEPEND UPON HOW MUCH SUNSHINE WE CAN HAVE AND HOW QUICKLY CAN THE
WARM FNT MOVE NWD. WITH ALL THE ONGOING PCPN AND THE COOL MARINE AIR
IN PLACE WE ARE OPTING FOR MORE OF A STRUGGLE. THUS WE HAVE ACCEPTED
GUID TEMPS OTHER THAN OUR LWR DELMARVA ZONES. THAT LOCN SEEMS TO
HAVE THE BEST CHCS OF SEEING SVR WX. AS MY PREDECESSOR SAID IN TERMS
OF ISSUING A SEVERE THUNDERSTORM WARNING, THIS IS THE LATEST INTO
THE SPRING THAT THIS OFFICE (SINCE ARRIVING IN MT. HOLLY) HAS GONE
WITHOUT ISSUING ONE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
WE WILL CONT PCPN CHCS THRU TNGT AS PER SLOWER CFP AND ALSO SHORT
WAVE MOVG THRU. SIM THINKING CONTS FOR SAT. GRANTED SHRTWV TIMING
MIGHT MAKE SAT A DRY DAY...BUT WE ARE NOT GOING TO ACCEPT THE TIMING
AS IS FOR THE MOMENT AND KEEP PPCN CHCS GOING DURG THE DAY. WE WILL
KEEP CHCS IN ONLY FOR SAT NGT AS THIS SHLD BE AT LEAST PARTIALLY
DIURNALLY DRIVEN. WHL THERE IS ANOTHER SHRT WV FCSTD IN THE NW FLOW
FOR SUNDAY...AIR MASS ATTM IS FCSTD TO BE TOO DRY TO SUPPORT PCPN
AND FCST HAS BEEN KEPT DRY. WE HAVE ACCEPTED A GUID COMPROMISE FOR
MIN AND MAX TEMPS THRUT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NO CHANGES...PREVIOUS DISC: MEDIUM RANGE MODELS ARE CONTINUING DOWN
THE SAME PATH AS YESTERDAY, THAT IS A WEST COAST TROF, CENTRAL U.S.
RIDGE, AND WESTERN ATLANTIC TROF. THE ECMWF HAS THE SAME TREND AS 24
HOURS AGO WHERE IT DIGS A DEEPER SYSTEM OVER THE WEST COAST. THE
CANADIAN IS DEEPER TODAY AS WELL WITH THE FEATURE. THE GFS ENSEMBLE
MEAN CONTINUES TO OFFER A FLATTER SOLUTION COAST TO COAST AND IS
FAVORED. WHILE THE RETROGRADING RIDGE NORTHEAST OF ICELAND SUPPORTS
WEST COAST TROFING, ITS STRENGTH DOES NOT SUPPORT THE SHARPER
ECMWF.

THE 12Z GFS YESTERDAY BEGAN TO RETARD(KEEP FURTHER NORTH) THE
APPROACHING COLD FRONT FOR MONDAY BECAUSE OF LESS TROF AMPLIFICATION
OVER THE WESTERN ATLANTIC. WILL CONTINUE THIS TREND TODAY AND PUT
MORE FOCUS BEGINNING ON TUESDAY. THAT NOW PROMOTES A DRY MONDAY. IN
THE END, WELL SHIFT THE SMALL POPS FROM FROM NORTH TO SOUTH ON
TUESDAY INTO WEDNESDAY.

&&

.AVIATION /08Z FRIDAY THROUGH 12Z SATURDAY/...
ITS DIFFICULT TO BE OPTIMISTIC IN THE TAFS FOR TODAY. SFC WARM
FRONT APPROACHING FROM THE SOUTH AND PLENTY OF MARINE LAYER
MOISTURE WITH IT. CONDITIONS HAVE LOWERED THU NIGHT TO THE IFR
CATEGORY ACROSS THE DELAWARE VALLEY AND SRN NJ TAF SITES.
CONDITIONS AT KABE AND KRDG HAVE NOT GONE IFR YET AND MAY REMAIN
LOW END MVFR EARLY TODAY. I WILL KEEP POOR CONDITIONS IN THE TAF
SITES THROUGH THE MORNING UNTIL THE WARM FRONT LIFTS NORTHWARD.
ONCE THAT OCCURS A SOUTH WIND AND SOME IMPROVING CIGS AND VSBYS
EXPECTED. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
UNTIL SFC COLD FRONT PASSES REGION TONIGHT.

&&

.MARINE...
THE WARM FRONT WILL LIFT NORTHWARD OVER THE WATERS THIS MORNING AND
WINDS WILL BE PRIMARILY FROM THE S TODAY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE ACROSS THE AREA FOR MUCH OF THE DAY. SEAS
GRADUALLY BUILD TO AROUND 5 FT OVER THE OCEAN AREAS. WIND GUSTS
TODAY WILL BE AROUND 20 KT WITH A FEW GUSTS AROUND 25 POSSIBLE.
WAVEWATCH GUIDANCE FOR 44009 INDICATES THAT HIGHER SEAS MAY LAST
PAST THE ORIGINAL EXPIRATION TIME FOR THE SCA...SO I HAVE EXTENDED
IT INTO SAT MORNING FOR NOW. IT DOESNT LOOK LIKE THAT SCA CRITERIA
WILL BE OVER THE DE BAY...SO NO FLAGS WERE RAISED THERE.

&&

.HYDROLOGY...
PLEASE FOLLOW INFO ABOUT FFW AND SPECIFIC FLOOD FCST POINTS FLOOD
WRNGS. THIS IS MORE OF A FLASHIER EVENT AND DO NOT BELEIVE ANY
LARGER MAIN STEM RIVERS WILL GO OVER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR ANZ452>455.
     SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 8 AM EDT
     SATURDAY FOR ANZ450-451.

&&

OVERVIEW/NEAR TERM/SHORT TERM...GIGI
LONG TERM...KRUZDLO
AVIATION/MARINE...OHARA
HYDROLOGY...GIGI
Hazardous weather outlook, Apr 27, 2:37 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 AM EDT FRI APR 27 2007

NJZ001-007>010-012>015-019-020-025>027-PAZ054-055-060>062-067>071-
281000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-NORTHWESTERN BURLINGTON-OCEAN-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
337 AM EDT FRI APR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SOME HEAVY RAIN WILL FALL INTO THIS MORNING. FLASH FLOOD WARNINGS
HAVE BEEN ISSUED FOR PARTS OF THE AREA. MORE LOCALIZED HEAVY RAIN IS
POSSIBLE IN THUNDERSTORMS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>003-MDZ008-012-015-019-020-NJZ016>018-021>024-281000-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-GLOUCESTER-CAMDEN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
337 AM EDT FRI APR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY.
THERE MIGHT ALSO BE AN ISOLATED TORNADO WITH THE GREATEST THREAT
IN LOWER DELMARVA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-DEZ004-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BEACHES-
337 AM EDT FRI APR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ452>455-281000-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
337 AM EDT FRI APR 27 2007

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ450-451-281000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
337 AM EDT FRI APR 27 2007

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 8 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TFG

In the hours before

Special weather statement, Apr 26, 11:30 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1230 AM EDT FRI APR 27 2007

NJZ009-PAZ067>069-270630-
BUCKS-CHESTER-HUNTERDON-MONTGOMERY-
1230 AM EDT FRI APR 27 2007

...SHOWERS AND THUNDERSTORMS WILL AFFECT BUCKS...CHESTER...HUNTERDON
AND MONTGOMERY COUNTIES...

AT 1224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN SOUTHWESTERN CHESTER COUNTY...
MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM CLUSTER WILL BE NEAR
SOUTH COATESVILLE...THORNDALE AROUND 1245 AM...LIONVILLE...EXTON
AROUND 100 AM...TRAPPE...SPRING CITY AROUND 115
AM...HARLEYSVILLE...TELFORD AROUND 130 AM...SILVERDALE AND
SELLERSVILLE AROUND 145 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
PLEASE TAKE ROADWAYS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING.
IT IS DIFFICULT AT NIGHT TO JUDGE THE DEPTH OF WATER ON ROADWAYS.

TFG

The radar

The Philadelphia radar (KDIX), 97 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Morris

When
April 27, 3:15 AM EST
Where
Morris County, Morris Plains
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.820, -74.480

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29235.